Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 14, 2012, 3:26 PM PDT for Lassen County, Shasta County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2012, 3:26 PM PDT (22:26 UTC)
- Expired
- May 14, 2012, 4:08 PM PDT
- In force
- 42 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Lassen County, CA, Shasta County, CA
The radar
The Beale AFB radar (KBBX), 119 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
505
WUUS56 KSTO 142226
SVRSTO
CAC035-089-142315-
/O.NEW.KSTO.SV.W.0003.120514T2226Z-120514T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
326 PM PDT MON MAY 14 2012
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME WEST CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA...
SOUTHEASTERN SHASTA COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 415 PM PDT
* AT 323 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHEAST OF OLD STATION...OR 20 MILES NORTH OF CHESTER...AND
MOVING NORTHWEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LASSEN NATIONAL PARK...
OLD STATION...
MANZANITA LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4051 12163 4073 12136 4061 12131 4059 12132
4058 12129 4054 12124 4045 12125 4045 12154
TIME...MOT...LOC 2225Z 113DEG 11KT 4058 12132
$$
EK2 follow-up statements
983
WWUS56 KSTO 142239
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
339 PM PDT MON MAY 14 2012
CAC035-089-142315-
/O.CON.KSTO.SV.W.0003.000000T0000Z-120514T2315Z/
LASSEN CA-SHASTA CA-
339 PM PDT MON MAY 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR SOUTHEASTERN SHASTA AND EXTREME WEST CENTRAL LASSEN COUNTIES...
AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER LASSEN NATIONAL PARK...5 MILES SOUTH OF OLD
STATION...OR 4 MILES NORTHEAST OF MINERAL...MOVING WEST AT 10
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MANZANITA LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4051 12163 4073 12136 4061 12131 4059 12132
4058 12129 4054 12124 4045 12125 4045 12154
TIME...MOT...LOC 2238Z 113DEG 11KT 4060 12137
$$
EK944
WWUS56 KSTO 142308
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
408 PM PDT MON MAY 14 2012
CAC035-089-142314-
/O.CAN.KSTO.SV.W.0003.000000T0000Z-120514T2315Z/
LASSEN CA-SHASTA CA-
408 PM PDT MON MAY 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHASTA AND
EXTREME WEST CENTRAL LASSEN COUNTIES IS CANCELLED...
THE STORM HAS WEAKENED AND EXITED TO THE WEST OF THE AREA AND THUS
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. SCATTERED
THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING STRIKES CONTINUE
BETWEEN LASSEN NATIONAL PARK AND REDDING. BRIEF PERIODS OF HEAVY
RAIN AND SOME SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS.
LAT...LON 4051 12163 4073 12136 4061 12131 4059 12132
4058 12129 4054 12124 4045 12125 4045 12154
TIME...MOT...LOC 2304Z 113DEG 11KT 4063 12147
$$
EKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:58 AM PDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 14, 10:58 AM PDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 1058 AM PDT MON MAY 14 2012 .SHORT TERM DISCUSSION... A RELATIVELY COOL DAY IS EXPECTED TODAY AS A CLOSED UPPER LOW MOVES ACROSS NORTHERN CALIFORNIA. THIS SYSTEM WILL BRING STEEP MID LEVEL LAPS RATES COUPLED WITH DYNAMICS FROM A 75 KT JET STREAK. THIS COULD BRING SCATTERED THUNDERSTORMS THIS AFTERNOON...MAINLY OVER THE HIGHER MOUNTAINS OF SHASTA COUNTY...WESTERN PLUMAS COUNTY AND LASSEN PARK. VISIBLE SATELLITE SHOWS ALTOCUMULUS FROM MID LEVEL INSTABILITY DEVELOPING THERE NOW. LAPS ANALYSIS SHOWS CAPE BULLSEYES AS WELL. TIMING OF THE UPPER LOW PASSAGE AND AFTERNOON HEATING IS FAVORABLE FOR CONVECTIVE DEVELOPMENT. SOME CONVECTION COULD CONTINUE WELL INTO THE EVENING. A SLIGHTLY MORE SOUTHERLY TRACK OF THE UPPER LOW COULD BRING ISOLATED THUNDERSTORMS OVER THE SIERRA CREST NORTH OF INTERSTATE 80 SO HAVE ADDED THEM TO THE FORECAST. STRATUS OFF THE COAST OF SAN FRANCISCO HAS MOVED INLAND WITH SOME LIGHT RAIN REPORTED NEAR SANTA CRUZ. VISIBLE SATELLITE SHOWS THIS LAYER ERODING AS IT SPREADS INTO THE DELTA. HAVE ADDED JUST SOME LIGHT SPRINKLES OVER THE VALLEJO AREA. EK .PREVIOUS DISCUSSION...INITIAL BAND OF MID AND HIGH-LEVEL MOISTURE AHEAD OF THE UPPER LOW IS NOW ACROSS THE FAR NORTH AND EASTERN PORTIONS OF THE FORECAST AREA. SO FAR NO SHOWER/THUNDERSTORM ACTIVITY HAS BEEN DETECTED DUE TO THE LIMITED MOISTURE (AROUND 1/2 INCH PW ON BLENDED SAT PRODUCT) AND ITS HEIGHT IN THE ATMOSPHERE. THE UPPER LOW CENTER IS STILL OFFSHORE BUT IS FORECAST TO MOVE ONSHORE VICINITY POINT ARENA AROUND MIDDAY THEN WORK ITS WAY ACROSS THE SAC VALLEY IN THE AFTERNOON AND EVENING. BEST COMBO OF MOISTURE AND LIFT WILL BE ALONG THE FRINGES OF THE FORECAST AREA...MAINLY THE HIGHER TERRAIN OF SHASTA COUNTY WHERE ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS AFTERNOON AND EVENING. COOLING CONTINUES TO WORK ITS WAY INLAND IN RESPONSE TO A VERY DEEP MARINE LAYER (NOW OVER 4K FT DEEP ON THE FORT ORD PROFILER) AND STRONG ONSHORE PRESSURE GRADIENTS. A THIN AREA OF STRATUS HAS SPREAD INLAND JUST TO THE SOUTH OF DOWNTOWN SACRAMENTO AND WILL GREET EARLY MORNING COMMUTERS WITH SOME LOW CLOUDS ALONG THE EASTERN FOOTHILLS. THE UPPER LOW/S MAIN IMPACT WILL BE COOLER TEMPERATURES ACROSS THE REMAINDER OF THE INTERIOR OF NORCAL WITH READINGS IN THE CENTRAL VALLEY EXPECTED TO BE IN THE 70S TO LOWER 80S WHILE THE MOUNTAINS WILL MAINLY BE IN THE 60S AND 70S. RIDGING BUILDS OVER THE INTERIOR TUESDAY AND WEDNESDAY BRINGING WARMER TEMPERATURES AS THE ONSHORE FLOW WEAKENS. VALLEY TEMPS ARE EXPECTED TO MOSTLY RETURN INTO THE 80S WITH SOME LOWER 90S POSSIBLE AT THE NORTH END OF THE VALLEY. NEXT UPPER TROUGH APPROACHES THURSDAY WITH ANOTHER COOL DOWN. MAY SEE A FEW AFTERNOON/EVENING THUNDERSTORMS OVER THE NORTHERN MOUNTAINS... MAINLY WEDNESDAY AND THURSDAY. && .EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY) THE UPPER LEVEL TROUGH PASSING OVER NORCAL EARLY TO MID DAY FRI. TROUGH SHOULD BE PAST THE AREA DURING MAX HEATING, SO WE MAINTAINED THE CLIMO POP AS THE UNDERLYING GRID FOR FRI DUE TO SOME REMAINING INSTABILITY. FLAT WESTERLY FLOW TAKES OVER SAT BEFORE BECOMING MORE SOUTHWESTERLY SUN AND MON AS NEXT LONGWAVE TROUGH IS NEAR 135W. DELTA BREEZE LIKELY ON THE INCREASE SUN AND MON WITH INCREASED RH OVER LOWER SIERRA FOOTHILLS. JCLAPP && .AVIATION... UPPER LEVEL LOW NEAR CA COAST THIS MORN DECREASING PRESSURE GRADIENT AND DELTA BREEZE AT KSUU. SLIVER OF STRATUS S OF KSUU INTO SRN SAC COUNTY. MARINE LAYER HAS DEEPENED TO OVER 3 KFT, BUT WASHING OUT AT LOWER LEVELS. EXPECT STRATUS CIG BASES 020-025 AT KMHR AND EASTWARD TO FOOTHILLS. STRATUS CIGS LIKELY TO EXPAND TO KMCC AND KSAC, BUT NOT AS LIKELY AT KSMF. ISOLATED- SCATTERED TSTORMS POSSIBLE OVER INTERIOR NORCAL MTNS AS UPPER LOW MOVES INLAND TODAY...MAINLY OVER NRN MTNS N OF THE I-80 CORRIDOR/TAHOE AREA. JCLAPP && .STO WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 14, 4:05 AM PDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 405 AM PDT MON MAY 14 2012 CAZ013>019-063-064-066>069-151400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 405 AM PDT MON MAY 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN OF MAINLY SHASTA COUNTY... OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE OVER THE HIGHER TERRAIN...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.